Texas, 2004

Flash Flooding and Hail in Texas, October 4, 2004

October 4, 2004 · NWS FWD · 5 events in 2 counties and zones

2 hail, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 4, 3:09 AM CST, 51 minutes earlier.

Area forecast discussion, Oct 4, 3:09 AM CST, 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD FLOOD WATCH
NATIONAL WEATHER SERVICE FORT WORTH TX
405 AM CDT MON OCT  4 2004

.DISCUSSION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ACROSS THE
NORTHERN AND WESTERN SECTIONS OF NORTH TEXAS THIS MORNING AS SHORT
WAVE ENERGY INTERACTS WITH INCREASE MOISTURE AND MID LEVEL
INSTABILITY.  BEST PARAMETERS FOR THUNDERSTORMS WILL BE ACROSS THE
NORTHERN HALF OF NORTH TEXAS.. SOME AREAS WILL RECEIVE HEAVY
RAINFALL WITH AMOUNTS BETWEEN ONE AND THREE INCHES. WE HAVE DECIDED
TO ISSUE A FLOOD WATCH FOR THE NORTHERN HALF OF NORTH TEXAS DUE TO
STORM TRAINING...EVEN THOUGH PW VALUES ARE LESS THAN 1.5 AND STORM
MOTIONS WILL BE DECENT.  ADDITIONAL STORM DEVELOPMENT IS LIKELY THIS
AFTERNOON/THIS EVENING AS A COLD FRONT ENTERS THE REGION FROM THE
NORTHWEST.  MODELS ARE HAVING SOME DIFFICULTIES DETERMINING THE
TIMING OF THE FRONT.  BASED ON THE CURRENT POSITION OF THE FRONT
ACROSS SOUTHERN KANSAS AND THE OKLAHOMA PANHANDLE....AND THE FAIRLY
WEAK PUSH BEHIND IT...BELIEVE THE FRONT WILL NOT CROSS THE RED RIVER
UNTIL LATE THIS AFTERNOON AND WILL BE MORE OF A FACTOR FOR STORM
DEVELOPMENT THIS EVENING.

STORMS SHOULD NOT BE AS NUMEROUS TUESDAY WITH DEVELOPING TROUGH
STILL IN SOUTHWEST U.S. AND WEAK RIDGING OVER NORTH TEXAS.
HOWEVER...WILL STILL KEEP CHANCE POPS IN PLACE DUE TO STALLED
BOUNDARY ACROSS THE REGION.  WILL SEE SLIGHTLY BETTER RAIN CHANCES
WEDNESDAY THROUGH THURSDAY WITH DIFLUENT FLOW ALOFT.  MODELS ARE A
LITTLE SLOWER WITH THE MOVEMENT OF THE TROUGH AXIS AND SOME CHANCE
POPS WILL CONTINUE THROUGH FRIDAY.  RAIN CHANCES WILL DECREASE
SATURDAY AND SUNDAY AS TROUGH AXIS MOVES ACROSS THE REGION.

LOOKING BEYOND THIS FORECAST CYCLE...AN ACTIVE WEATHER PATTERN MAY
CONTINUE FOR NORTH TEXAS NEXT WEEK WITH ANOTHER POWERFUL SYSTEM
PROGGED BY THE GFS TO MOVE ONSHORE MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  62  77  63 /  70  40  40  40
WACO, TX              81  64  78  64 /  60  50  50  50
PARIS, TX             77  61  76  60 /  70  40  40  30
DENTON, TX            76  61  76  62 /  90  30  40  40
MCKINNEY, TX          77  62  76  62 /  90  40  40  30
DALLAS, TX            79  62  77  63 /  70  40  40  40
TERRELL, TX           81  63  78  62 /  60  50  40  30
CORSICANA, TX         81  64  77  64 /  60  50  50  40
TEMPLE, TX            81  65  78  64 /  50  50  60  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT MONDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123.

&&

79
Hazardous weather outlook, Oct 4, 4:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT MON OCT 4 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-042200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
500 AM CDT MON OCT 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

...A FLOOD WATCH IS IN EFFECT TODAY ALONG AND NORTH OF INTERSTATE
20...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS
TODAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.
THUNDERSTORMS WILL BE MOST NUMEROUS ALONG AND NORTH OF INTERSTATE 20
THIS MORNING...WITH THUNDERSTORMS INCREASING IN COVERAGE ACROSS THE
REMAINDER OF NORTH TEXAS THIS AFTERNOON   ALTHOUGH THE STORMS WILL
BE FAST MOVING...THEY WILL BE EFFICIENT RAIN PRODUCERS AND TRAIN
OVER THE SAME AREA...AND THIS COULD LEAD TO FLASH FLOODING ACROSS
THE WATCH AREA.  ALONG WITH THE HEAVY RAIN THREAT...A FEW STORMS MAY
BRIEFLY BECOME SEVERE AND PRODUCE HAIL UP TO ONE INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH. CLOUD TO GROUND LIGHTNING WILL ALSO
PRESENT A HAZARD.

A COLD FRONT WILL CROSS THE RED RIVER THIS EVENING AND WILL PROVIDE
AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH SOME
HEAVY RAIN WILL BE POSSIBLE...THE THREAT OF WIDESPREAD FLASH
FLOODING WILL NOT BE AS GREAT DUE TO A DECREASE IN LIFT ON THE BACK
SIDE OF THE EXITING UPPER LEVEL DISTURBANCE.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SUNDAY ACROSS ALL
OF NORTH TEXAS...ALTHOUGH THE COVERAGE OF THUNDERSTORMS IS EXPECTED
TO DIMINISH BY THE WEEKEND. CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY WEATHER HAZARDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NECESSARY NORTH OF INTERSTATE 20
TODAY...MAINLY FOR FLOODING CONCERNS.

79

In the hours before

Special weather statement, Oct 4, 12:36 AM CST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
136 AM CDT MON OCT 4 2004

TXZ091-092-040730-

COOKE-MONTAGUE-
136 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER UPDATE...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 3 MILES SOUTH OF MONTAGUE...OR 8 MILES NORTHEAST
OF BOWIE...MOVING NORTHEAST AT 20 MPH.

FORESTBURG...MARYSVILLE...MONTAGUE...MUENSTER...NOCONA...RIGNGGOLD AND ST. JO
ARE IN THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.
Special weather statement, Oct 4, 1:45 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
245 AM CDT MON OCT 4 2004

TXZ100-101-040845-

JACK-YOUNG-
245 AM CDT MON OCT 4 2004

...SIGNIFICANT WEATHER UPDATE...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...NEAR GRAHAM AND
LOVING...MOVING EAST AT 30 MPH.

SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS AS
THEY MOVE INTO JACK COUNTY. FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO ACCOMPANY THE STORMS.

ANOTHER STRONG STORM NEAR ALBANY WILL ENTER YOUNG COUNTY AFTER 3 AM.

25

The radar

The Dallas/Ft Worth radar (KFWS), 72 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Denton

When
October 4, 4:00 AM CST
Where
Denton County, Denton
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Lightning struck two homes, causing moderate electrical damage to one, and blowing a hole in the roof of the other.

Hail, Kaufman

When
October 4, 5:42 AM CST
Where
Kaufman County, Forney
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.750, -96.467

Hail, Kaufman

When
October 4, 6:54 AM CST
Where
Kaufman County, Kaufman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.583, -96.317

Flash Flood, Kaufman

When
October 4, 7:00 AM CST to 8:00 AM CST
Where
Kaufman County, Terrell
Reported by
NEWSPAPER
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

At least four cars were stranded in high water in town.

Flash Flood, Denton

When
October 4, 7:00 AM CST to 9:00 AM CST
Where
Denton County, Denton
Reported by
NEWSPAPER
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

At least 8 roads were temporarily closed by high water. There was one high water rescue and 5 cars were abandoned in high water.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427050, 5427047, 5427048, 5427049, 5427051.